[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 27, 1991

Thromboembolism in AIDS-Related Kaposi's Sarcoma

Author Affiliations

The New York (NY) Hospital-Cornell Medical Center
St. Luke's/Roosevelt Medical Center New York, NY

The New York (NY) Hospital-Cornell Medical Center
St. Luke's/Roosevelt Medical Center New York, NY

JAMA. 1991;266(20):2834. doi:10.1001/jama.1991.03470200046030
Abstract

To the Editor.  — Kaposi's sarcoma (KS) occurring in patients with the acquired immunodeficiency syndrome (AIDS) follows an aggressive clinical course. It frequently involves cutaneous and extracutaneous sites.1 Prognosis bears a strong relationship to extent of disease, concomitant opportunistic infections, and ratio of helper and suppressor T cells.2 Radiation therapy is often used for palliation of symptomatic lesions or to improve cosmesis.As a referral center for the treatment of KS, the Radiation Center of The New York Hospital-Cornell Medical Center has treated 219 patients with irradiation from September 1986 to June 1991. Eighty-six patients had involvement of the lower extremities and 58 of them had lower extremity lymphedema; eight of these patients died of suspected pulmonary thromboembolism. All had extensive involvement of a lower extremity with KS, lymphedema, and sudden onset of calf pain. Distal pulses were absent. Acute onset of chest pain and shortness of breath

×